MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKNOWN TRIGEN ANTEGR TIB/RETROGR FEM NAIL IMPL; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. UNKNOWN TRIGEN ANTEGR TIB/RETROGR FEM NAIL IMPL; NAIL, FIXATION, BONE
Model Number 71655137
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Inflammation (1932); Pain (1994); Impaired Healing (2378); Fluid Discharge (2686); Osteomyelitis (4533)
Date of Event 07/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the patient suffered from inflammatory reaction around the implant section after having a fracture fixation surgery of the left tibia using the trigen tibial meta-nail system.The patient underwent an unplanned hardware removal.On (b)(6) 2017, two medial to lateral interlocking screws were removed, followed by the 2.7 mm screw across the plafond.Im nail was removed on (b)(6) 2019.The patient achieved union at 35 weeks after the primary surgery.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
H10.Additional information in b5, d4, d10 and h4.H11.Corrected information in d6b and h6 (health effect - impact code).
 
Event or Problem Description
It was reported that the patient suffered from inflammatory reaction around the implants section after having a fracture fixation surgery of the left tibia using the trigen tibial meta-nail system, and a left femur fixation using the trigen femoral meta-nail system.The patient underwent an unplanned hardware removal on (b)(6) 2023.The patient achieved union at 35 weeks after the primary surgery.Primary fixation surgery was performed on (b)(6) 2016 after a serious motor vehicle accident.
 
Event or Problem Description
It was reported that the patient suffered from inflammatory reaction around the implants section after having a fracture fixation surgery of the left tibia using the trigen tibial meta-nail system, and a left femur fixation using the trigen femoral meta-nail system.The patient underwent an unplanned hardware removal on (b)(6) 2017.During this unplanned surgery, on the trigen femoral retrograde meta-nail system the distal femur interlocking screws were removed.As per the trigen tibial meta-nail system, the two medial to lateral interlocking screws were removed followed by the 2.7 mm screw across the plafond.Primary fixation surgery was performed on (b)(6) 2016 after a serious motor vehicle accident.
 
Additional Manufacturer Narrative
H11.Corrected information in b5, d1, d2, d4, d6a, and d10.
 
Event or Problem Description
It was reported that, after a primary fixation surgery was performed on (b)(6) 2016 due to a serious motor vehicle accident, where a trigen tibial meta-nail system, and a left femur fixation using the trigen femoral meta-nail system were used.On (b)(6) 2017 medical records noted that the patient reported pain are over the lateral distal femur interlocking screw, and along the medial distal tibia interlocking screws.The patient reported increased redness and pain of the lower leg.The patient was diagnosis with cellulitis of left lower extremity and given antibiotics.It was also noted that the patient had abnormal c-reactive protein, esr, and cbc results, the labs were not provided for review.The patient had a unplanned hardware removal on (b)(6) 2017 to remove the distal femur interlocking screws and two medial to lateral interlocking screws due to inflammatory reaction with the internal fixation implants.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that based on the information provided the clinical root cause for the reported ongoing ¿inflammatory reaction¿ could not be linked to the smith and nephew devices used.The reported event is likely procedure related infections or hematogenously spread based on the findings from the medical records (the reported multiple surgeries, the reports of problems with a draining sinus for years following his initial surgery, cultures showing staph aureus, and the reported chronic osteomyelitis).There is no evidence to support that the smith and nephew device contributed to the reported events.For the unkn trigen antegr tib/retrogr fem nail impl, the device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file and prior actions could not be performed.For the meta retro fem nail 11.5 x 40, the meta-nail tibial 10mm x 37cm and the screws, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batches, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.A review of the instructions for use documents for intramedullary nail system revealed that irritational injury of soft tissues and tissue reactions which include macrophage and foreign body reactions adjacent to implants have been identified as possible adverse effects.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b3, b5, h6 (health effect - clinical code).

Brand Name
UNKNOWN TRIGEN ANTEGR TIB/RETROGR FEM NAIL IMPL
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16010440
Report Number1020279-2022-04976
Device Sequence Number12140123
Product Code JDS
UDI-Device Identifier03596010585592
UDI-Public03596010585592
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K061019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/21/2026
Device Model Number71655137
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer08/22/2024
10/10/2024
10/18/2024
Initial Report FDA Received Date12/19/2022
Supplement Report FDA Received Date08/24/2024
10/10/2024
10/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/18/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645032 / 16DM06790; 71645032 / 16DM06791; 71645032 / LOT: 16DM06790; 71645032 / LOT: 16DM06791; 71645035 / 16JM17085; 71645035 / LOT: 16JM17085; 71645042 / 16KM04311; 71645042 / LOT: 16KM04311; 71645060 / 16GM12698; 71645060 / LOT: 16GM12698; 71653240 / LOT: 16DM05112; 71655137 / LOT: 16DSM0230
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age58 YR
Patient SexMale